Alert archive / Vermont / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

October 16, 2021Windsor County, Vermont

NWS Burlington, VT issued this special weather statement at Oct 16, 2021, 5:24 PM EDT for Windsor County, Vermont. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2021, 5:24 PM EDT (21:24 UTC)
Expired
Oct 16, 2021, 6:15 PM EDT
In force
51 min
Issued by
NWS Burlington, VT
Hail
0.00 in
Wind
30

County Windsor County, VT

The radar

The Burlington radar (KCXX), 136 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS81 KBTV 162124
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
524 PM EDT Sat Oct 16 2021
 
VTZ012-019-162215-
Eastern Rutland VT-Windsor VT-
524 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of southeastern Rutland
and southern Windsor Counties through 615 PM EDT...

At 524 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodstock to near Andover. Movement was
east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Woodstock, Chester, White River Junction, Hartland Four Corners,
Cavendish, Ludlow Village, Perkinsville Village, Plymouth, Hartland,
Windsor, Mount Holly, Ludlow, Andover, Weston, Ascutney, Reading,
Baltimore, Springfield, Weathersfield and West Windsor.

This includes the following highways...
 Interstate 89 near mile marker 1.
 Interstate 91 between mile markers 40 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Vermont.

&&

LAT...LON 4325 7282 4330 7282 4330 7284 4356 7278
      4365 7232 4360 7234 4357 7238 4354 7238
      4351 7240 4348 7238 4337 7242 4336 7239
      4333 7241 4331 7240 4327 7241 4325 7244
      4323 7243 4324 7255 4322 7269
TIME...MOT...LOC 2124Z 250DEG 29KT 4357 7262 4326 7269 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Haynes

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Oct 16, 3:56 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 16, 3:56 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
356 PM EDT Sat Oct 16 2021

.SYNOPSIS...
A strong cold front will continue to move across the region through
this evening, along with a band of showers and embedded
thunderstorms. Briefly heavy rainfall and strong gusty winds will be
possible as the band marches eastward. Behind the front colder air
will move into the region Sunday and Monday with isolated to
scattered showers both days and maybe even a few snow showers over
the higher terrain on Monday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 353 PM EDT Saturday...A line of showers with isolated
thunderstorms will continue to march eastward across Vermont through
late this afternoon into the evening hours. This line has been
producing strong wind gusts and we have had a few reports of wind
damage, mainly in portions of northern and eastern New York.
Therefore, the Severe Thunderstorm Watch will remain in place for
much of Vermont, excluding the Northeast Kingdom and Grand Isle
County, until the line exits eastward into New Hampshire and/or
weakens with loss of daytime heating.

The cold front that is responsible for this stronger activity
currently stretches southward from near Montreal down through the
Champlain Valley and into the greater Albany area. Cooler air is
spilling in behind this front as winds turn to the west and
eventually northwest. Light to moderate showers will continue for a
bit behind the front this evening, but overall expect conditions to
dry out by midnight or so. Skies will clear out over the wider
valleys, with the mountain areas retaining more cloud cover.
Temperatures by tomorrow morning will mainly be in the mid 40s to
around 50.

Much different weather is expected Sunday and Sunday night as we'll
remain under northwest flow and cold air advection as an upper
trough settles southward toward the Northeast CONUS. The cold
pool aloft and increased moisture will allow for scattered
showers to pop up, especially over the higher terrain. These
shouldn't amount to much, with perhaps a tenth of an inch or so
in areas that see the most persistent precipitation. It'll
definitely be cooler tomorrow as well, with highs struggling to
get to 60 in many locations. Shower coverage will wane a bit in
the evening as daytime heating lessens, but a shortwave rotating
around the broader upper trough will keep the threat of showers
through the overnight hours. Given the aforementioned colder
air moving in aloft, would expect rain showers to mix with
and/or change over to snow at the highest summits. Any snow
accumulation would be minimal. Lows will be in the mid upper 30s
to mid 40s, with some of the usual cold spots likely getting
into the mid 30s.

&&

.SHORT TERM /MONDAY/...
As of 308 PM EDT Saturday...Elongated closed low across eastern
Quebec with the trof axis likely across NH/ME with a cool, unstable
cyclonic flow across CWA, especially VT. Therefore, scattered
showers, especially upslope locations. 850mb temps are below 0C thus
some snow showers in the summits and rain/snow mixed showers
possibly down to 2500 feet. Chilly with highs in the 40s to lower
50s in the valleys and only 30s in the summits.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 308 PM EDT Saturday...Upper low remaining nearly stationary
Tuesday near Newfoundland with rotating energy precariously across
ME and NH. In fact GFS hints at a shortwave dropping across and
entering VT late Tuesday-Tuesday night. ECMWF/Canadian is not as
strong with it, but favorable upsloping and climatology suggests
still a chance of -shra across NE VT but decreasing as upper flow
pattern changes.

Some upper level ridging but more zonal flow dominates for Wed-Thu
which should bring a nice rebound in  temperatures but not as
warm as its been lately. Near seasonable temperatures Wed (50s)
with mid 50s- lower 60s Thursday.

The Pacific closed low/shortwave that impacts the PAC NW early
in the week moves into the Plains by mid-week. This will have
some interaction with the Canadian closed low in steering it
across the Great Lakes/OH Rvr Vly and eventually into the NE
CONUS by the end of the week. Timing is somewhat off between
models as one would expect at this time. Nonetheless, it looks
like an increased shower threat Thu ngt-Fri with some
development of a deepening trof somewhere in the northeast for
the weekend for clouds...cool and potential mountain showers.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...A line of convection will move through
the region through 00z associated with a cold front. Brief IFR
conditions are expected with the line of convection and we could
see wind gusts up to 45 knots very briefly along the leading
edge of the convection. Shower activity abates this evening with
cigs mainly bordering VFR/MVFR thru daybreak. Instability clouds
and sct showers developing Sunday, esp NY and VT higher terrain.

Brisk SSW winds 10-20G28kts ahead of the front then shifting to
W at 8-12ktsG18kts this evening and then WNW 5-10 kts overnight
into Sunday.

Outlook...

Sunday Night: Mainly VFR, with local MVFR possible. Scattered
SHRA.
Monday: Mainly VFR, with areas MVFR possible. Scattered SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Scattered
SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: Mainly VFR, with areas MVFR possible. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.MARINE...
A Lake Wind Advisory is in effect for Lake Champlain as south
winds of 15 to 30 knots will persist through much of the
afternoon. This will create very choppy conditions as waves
build to 2 to 5 feet. The winds will abate this evening and turn
more to the west and southwest at 15 to 25 kt.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...SLW
MARINE...Hastings
Hazardous weather outlook, Oct 16, 3:52 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
352 PM EDT Sat Oct 16 2021

NYZ026>031-034-035-087-VTZ001-003-004-007-172000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Orleans-Essex-Caledonia-
352 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ002-005-006-008>012-016>019-172000-
Western Franklin-Western Chittenden-Lamoille-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
352 PM EDT Sat Oct 16 2021

...SEVERE THUNDERSTORM WATCH 529 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 16, 4:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     1 ESE SARANAC           44.64N  73.72W
10/16/2021                   CLINTON            NY   911 CALL CENTER

            TREES DOWN ON EAST HILL RD NEAR BURNT HILL RD

&&

EVENT NUMBER BTV2101152

HAMMOND
Special weather statement, Oct 16, 4:47 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
447 PM EDT Sat Oct 16 2021

VTZ003-004-007-010-012-019-162145-
Essex VT-Caledonia VT-Eastern Rutland VT-Windsor VT-Orleans VT-
Orange VT-
447 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of Caledonia, Orange,
northeastern Orleans, Essex, east central Rutland and central Windsor
Counties through 545 PM EDT...

At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland to near Peacham to near Barnard.
Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Johnsbury, Woodstock, Island Pond, White River Junction, Lyndon,
Charleston, Bradford, Thetford Hill State Park, Brunswick, Burke,
Pomfret, Thetford, Hartland, Averill, Newark, Fairlee, Canaan, West
Burke Village, Tunbridge and Sharon.

This includes the following highways...
 Interstate 89 between mile markers 1 and 24.
 Interstate 91 between mile markers 61 and 66, between mile markers
68 and 79, between mile markers 84 and 92, between mile markers 94
and 116, between mile markers 118 and 121, and between mile markers
123 and 146.
 Interstate 93 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and southern Vermont.

&&

LAT...LON 4500 7154 4491 7149 4475 7163 4459 7154
      4456 7160 4450 7158 4451 7159 4442 7170
      4440 7179 4435 7182 4432 7203 4427 7207
      4408 7203 4353 7239 4354 7285 4430 7224
      4501 7198 4501 7148
TIME...MOT...LOC 2047Z 250DEG 28KT 4501 7191 4433 7216 4373 7269

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Haynes
Local storm report, Oct 16, 5:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
501 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     4 NE COLCHESTER         44.57N  73.09W
10/16/2021                   CHITTENDEN         VT   PUBLIC

            TREE DOWN ON POWER LINES ON BRIGHAM HILL ROAD.

&&

EVENT NUMBER BTV2101153

NEILES
Local storm report, Oct 16, 5:04 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
504 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     ESSEX CENTER            44.51N  73.05W
10/16/2021                   CHITTENDEN         VT   PUBLIC

            TREE DOWN ON JERICHO ROAD NEAR SAND HILL ROAD.

&&

EVENT NUMBER BTV2101154

NEILES
Local storm report, Oct 16, 5:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
519 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 NNW SWANTON JUNCTION  44.90N  73.11W
10/16/2021                   FRANKLIN           VT   TRAINED SPOTTER

            TREE DOWN ON BEEBEE ROAD.

&&

EVENT NUMBER BTV2101155

NEILES
Special weather statement, Oct 16, 5:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
524 PM EDT Sat Oct 16 2021

VTZ012-019-162215-
Eastern Rutland VT-Windsor VT-
524 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of southeastern Rutland
and southern Windsor Counties through 615 PM EDT...

At 524 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodstock to near Andover. Movement was
east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodstock, Chester, White River Junction, Hartland Four Corners,
Cavendish, Ludlow Village, Perkinsville Village, Plymouth, Hartland,
Windsor, Mount Holly, Ludlow, Andover, Weston, Ascutney, Reading,
Baltimore, Springfield, Weathersfield and West Windsor.

This includes the following highways...
 Interstate 89 near mile marker 1.
 Interstate 91 between mile markers 40 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Vermont.

&&

LAT...LON 4325 7282 4330 7282 4330 7284 4356 7278
      4365 7232 4360 7234 4357 7238 4354 7238
      4351 7240 4348 7238 4337 7242 4336 7239
      4333 7241 4331 7240 4327 7241 4325 7244
      4323 7243 4324 7255 4322 7269
TIME...MOT...LOC 2124Z 250DEG 29KT 4357 7262 4326 7269

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Haynes

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:21 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle39 min
Oct 16, 2:40 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Franklin, Grand Isle, Lamoille, Orange and 3 more65 min
Oct 16, 2:55 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille, Orleans65 min
Oct 16, 3:08 PM EDTSpecial Weather StatementBTVRutland52 min
Oct 16, 3:43 PM EDTSpecial Weather StatementBTVCaledonia, Orange, Washington62 min
Oct 16, 3:55 PM EDTSpecial Weather StatementBTVOrleans50 min
Oct 16, 4:47 PM EDTSpecial Weather StatementBTVCaledonia, Essex, Orange, Windsor58 min
Oct 16, 9:32 AM EDTSpecial Weather StatementBTVFranklin28 min
Oct 16, 12:25 PM EDTSpecial Weather StatementBTVFranklin35 min
Oct 16, 12:58 PM EDTSpecial Weather StatementBTVFranklin47 min
Oct 16, 1:32 PM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin43 min
Oct 16, 2:13 PM EDTSpecial Weather StatementBTVClinton32 min
Oct 16, 2:15 PM EDTSpecial Weather StatementBTVEssex45 min

Nearby

Special Weather Statements in Vermont, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.